قالب وردپرس درنا توس
Home / Health / How to save someone from an overdose of opioid

How to save someone from an overdose of opioid



On July 20, Bed-Stuy resident Louis Rivera started his morning at a local bodega, grabbing a coffee before taking his wife to the train station. When his wife waited, he noticed the man next to him "nodding" at the drinks station and heard a gurgling sound.

"Then he just falls to the ground," says Rivera, 23. "I knew right away he had an overdose."

Luckily, he knew exactly what to do. He quickly reached into his pocket for Narcan Nasal Spray – a proprietary trademark of the overdose-reversing drug naloxone – and administered the drug through the man's sinuses. He regained consciousness and Rivera informed a nearby police officer to call an ambulance and wait with the man as he hurried away to get his wife on time for the train.

Rivera never heard what happened to the man after he rescued him, but he is glad he was there to act quickly when needed.

"Time is of the essence," says the householder and drug abuse activist, who recently received training on opioid training overdosage by a local organization called Voices of Community Activists and Leaders (VOCAL-NY). "It feels good to know that I can save a life."

Narcan was in the news last week after being used on Demi Lovato. The pop star, who was openly struggling with drug abuse, had an obvious overdose at her home in Hollywood Hills, but luckily one of her friends had the life-saving drug at hand. As the heroin epidemic casts doubt on the lives of more and more Americans, a recent report from the Centers for Disease Control and Prevention found that opioids were involved in more than 42,000 deaths in 201

6, an increase of 21.5 percent from 2015 levels. Federal and Local Authorities Call on Citizens

"Every day, we lose 115 Americans to an opioid overdose," said Drs. Jerome M. Adams, the US surgeon, in April when he published a national referral requesting people to wear naloxone. "It's time to get more people to access this life-saving drug because 77 percent of opioid overdose deaths occur outside of a medical environment and more than half at home."

Naloxone products displace the opioid molecules binding to the opioid receptors of the brain, reversing the life-threatening effects of overdose. Dr. Hillary Kunins, Deputy Commissioner for Alcohol and Drug Use for the Department of Health and Mental Hygiene, says the post has no limits. Although it is safe to use, even if the patient does not take opioids, it can cause withdrawal symptoms in people who have become addicted, Kunins says. Naloxone has been available in injectable kits since the 1970's, but in 2015, Narcan's all-in-one nasal spray was approved by the FDA, making it much easier for the average citizen to perform treatment with minimal training.

"It feels good to know that I can save a life."

The Blasio government has worked to get more New Yorkers into their hands. As of March 2017, as part of its HealingNYC initiative, the city has distributed more than 100,000 naloxone kits free of charge directly from the health department and other providers throughout the city, such as police, first aiders, community health centers and shelters. The move followed a "standing order" issued by the city in late 2015, which allows any pharmacy to deliver naloxone without a prescription. Currently, more than 1,160 pharmacies in the city do this.

"Our main goal is to put naloxone kits in the hands of people who are able to respond," says Kunins.

Jose Martinez of Newark was ready to respond last year when a man passed out from the New Jersey Association on Correction, where he worked as a Case Manager.

Martinez, 35, was doing paperwork when a customer ran through the front door of the office shouting, "There's someone overdosed on the corner!"

He had recently participated in one of his employers organized opioid overdose and naloxone training in New Jersey – where a standing order for naloxone also went into effect – and knew exactly what to do. 19659002] "I just got up and ran outside," says Martinez to The Post. His eyes rolled behind his head and foam came out of his mouth.

Jose Martinez shows a dose of naloxone. Angel Chevrestt

With the injectable version of Naloxone, Martinez administers the drug intravenously into the man's leg. In just a few minutes, the man was on his feet again. A week later, the overdose survivor came to his office claiming that Martinez had saved his life and called him an "angel."

"He hugged me," says Martinez, "he would never use drugs again.

The Department of Health and Sanitation on the NYC website and the free Stop OD NYC smartphone app provide information about it How To Recognize An Overdose And Respond To Where To Find Naloxone And How It Is Used Recovery And Drug Prevention If you have problems receiving naloxone at any of the participating pharmacies, contact 311 to report the incident and Call 1-888-NYC-WELL to refer it to another provider.


Source link